Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Longterm use of Comtan (encapatone)
    avatar
    sparky1109 posted:
    My dopamine replacemernt therapy has included 200mg of Comtan with every dose of sinemet for eight years. The Comtan seems to have some psycoactive effects although I am informed it is only suposed to delay metabolism of the Sinemet before it reaches the brain. Is there any benefit to reducing the Comtan or eliminating it at this point in my treatment.
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Hi, sparky1109
    Thank you for your note. Comtan, or entacapone, is a drug that increases the delivery of levodopa to the brain. While it does not cross into the brain, perhaps, by increasing the amount of levodopa delivery to the brain, it can cause some psychoactive effects.

    It would be important to talk with your doctor about these symptoms. If they are vivid dreaming, or only occur in sleep, this may not be related to your medications at all. This may be a condition called "REM Behavior Disorder" and may be treated with a bedtime dose of clonazepam.

    If you are having these symptoms at particular dosing intervals, such as just after your afternoon medication, it may be reasonable to ask your neurologist if that dose should be adjusted.

    Finally, you may not wish to reduce your PD medication at all, because it may reduce your mobility. In this case the addition of a medicine for hallucinations may be a better choice.

    It is likely that your symptoms can be helped; please talk with your neurologist about your options.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center